Most asthmatics can take ibuprofen. If your asthma is made worse by ibuprofen, aspirin or other medicines for pain relief, do not take Nurofen. If you or your child has asthma, it’s important to speak with your doctor or pharmacist before taking Nurofen for the first time.
- Nurofen contains ibuprofen, an anti-inflammatory pain reliever (NSAID) that helps to temporarily reduce pain and inflammation.
- Most asthmatics can take ibuprofen. If your asthma is made worse by ibuprofen, aspirin or other medicines for pain relief, do not take Nurofen.
- If you experience an allergic reaction after taking Nurofen or other anti-inflammatory medicine, stop taking it and see your doctor immediately.
According to Medsafe New Zealand, between 8 - 20% of adult asthmatics may develop a reaction after taking aspirin or other NSAIDs.
Your doctor or pharmacist may suggest other options for pain relief that are less likely to affect your asthma.
These may include:
- Paracetamol, a pain reliever that works differently to NSAIDs
- Non-medicated pain relief, such as heat packs and health supplements
- Exercises and stretches for sore muscles
- Other lifestyle changes
- Nurofen Tablets (ibuprofen 200mg). Product Label.
- Medsafe New Zealand: NSAID-induced Bronchospasm: A Common and Serious Problem http://www.medsafe.govt.nz/profs/PUarticles/nsaid-induced.htm